Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 85, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2016, 2:15 AM CDT for Brule County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2016, 2:15 AM CDT (07:15 UTC)
- Expired
- Jun 22, 2016, 2:47 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brule County, SD
The radar
The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 10:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274
WUUS53 KFSD 220715
SVRFSD
SDC015-220800-
/O.NEW.KFSD.SV.W.0085.160622T0715Z-160622T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 AM CDT WED JUN 22 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 300 AM CDT
* AT 215 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CROW CREEK
HOUSING...OR 9 MILES SOUTHEAST OF FORT THOMPSON...MOVING SOUTHEAST
AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
KIMBALL AROUND 300 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4393 9936 4394 9887 4391 9881 4378 9879
4365 9892 4392 9936
TIME...MOT...LOC 0715Z 304DEG 24KT 4399 9927
HAIL...1.00IN
WIND...60MPH
$$
BT2 follow-up statements
730
WWUS53 KFSD 220734
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 AM CDT WED JUN 22 2016
SDC015-220800-
/O.CON.KFSD.SV.W.0085.000000T0000Z-160622T0800Z/
BRULE SD-
234 AM CDT WED JUN 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN BRULE COUNTY...
AT 233 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF KIMBALL...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN BRULE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4393 9887 4390 9881 4378 9879 4376 9889
4392 9918
TIME...MOT...LOC 0733Z 289DEG 40KT 4389 9886
HAIL...1.00IN
WIND...60MPH
$$
BT727
WWUS53 KFSD 220747
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 AM CDT WED JUN 22 2016
SDC015-220757-
/O.CAN.KFSD.SV.W.0085.000000T0000Z-160622T0800Z/
BRULE SD-
247 AM CDT WED JUN 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRULE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.
LAT...LON 4393 9887 4390 9881 4378 9879 4376 9889
4392 9918
TIME...MOT...LOC 0745Z 304DEG 24KT 4384 9875
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:45 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 21, 10:45 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1045 PM CDT TUE JUN 21 2016 .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Jun 21 2016 Expect thunderstorms to be slow to develop this evening as the instability, theta-e, and moisture gradients move north into the area. For one, surface moisture is lagging, so storms will likely be elevated all around. Still, the above parameters become very strong upstairs during the night, and a broad low level jet will be spreading northeast. Therefore, still expect the whole night to involve a steady increase in storms, and we still look for a potential complex to develop to the northwest and move southeast later tonight. These storms have the ingredients to become severe, though the risk over the southwest half of the area, say southwest of Mitchell to Storm Lake, may not be that great simply for a low coverage of storms to begin with. Anyway, to the north and northeast, we could get busy late tonight. Temperatures will drop to lows in the 60s tonight. Storms are expected to move rapidly east of the area Wednesday morning, as dynamic support moves east, and as favorable nighttime parameters fade with the coming of daybreak. Skies will steadily clear late Wednesday morning and afternoon, and a northwesterly breeze will develop behind the passing surface low. Highs will be in the 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CDT Tue Jun 21 2016 Wednesday night through Thursday night looking dry and pleasant with below normal dew points and fairly light winds care of a fast moving surface high pressure and push of drier air. Lows on Thursday morning likely to be from the mid 50s to lower 60s while highs on Thursday will be from the upper 70s to mid 80s. By Thursday night return flow begins to develop so lows will increase but remain seasonal, generally near 60 in northwest Iowa to the upper 60s in central South Dakota. This will lead to a warm, increasingly humid and breezy day Friday with highs climbing back into the mid 80s to mid 90s and dew points likely back close to 70. In the outer periods (Saturday through Tuesday), Friday night into Saturday could prove to be busy as a fairly strong wave scrapes through to the northwest. At this tie it looks like there will be a chance for overnight thunderstorms and then a chance for Saturday afternoon thunderstorms more than likely with the better chances in northwest Iowa and southwest Minnesota. Monday through Wednesday will see broad northern stream troughing with what should be minimal threats for thunderstorms. Temperatures also likely to be at or a little below normal, especially the low temperatures. If the pattern evolves as expected humidity values also likely to be below normal. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1043 PM CDT Tue Jun 21 2016 Mainly vfr conditions are expected through the taf period. Thunderstorms will continue to be a concern across the area as a cluster of storms tracks through the region through around daybreak. MVFR visibility and ceilings will be possible under thunderstorms...along with strong winds and hail. There is some indication that mvfr ceilings will linger behind the storms through around mid morning. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM...08 AVIATION...
Hazardous weather outlook, Jun 21, 11:08 AM CDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1108 AM CDT TUE JUN 21 2016 IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ038>040-053>056-061-062-067-221615- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE- BUENA VISTA-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-MINER- LAKE-MOODY-MCCOOK-MINNEHAHA-LINCOLN SD- 1108 AM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING AND BECOME MORE WIDESPREAD LATE TONIGHT INTO WEDNESDAY MORNING. SOME OF THESE STORMS MAY BE SEVERE...PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW LINGERING STORMS WILL BE POSSIBLE THROUGH THE MORNING HOURS WEDNESDAY ACROSS SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS EAST OF INTERSTATE 29 FRIDAY MORNING. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY INTO SATURDAY NIGHT. IF THESE STORMS DEVELOP...THEY MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM. IAZ020-031-NEZ013-014-SDZ050-052-057>060-063>066-068>071-221615- PLYMOUTH-WOODBURY-DIXON-DAKOTA-GREGORY-JERAULD-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-CLAY SD-UNION- 1108 AM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...BECOMING MORE WIDESPREAD LATE TONIGHT INTO WEDNESDAY MORNING. A FEW OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF PING PONG BALLS AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARM AND HUMID CONDITIONS CAN BE EXPECTED ON FRIDAY. HEAT INDEX VALUES WILL APPROACH 95-100 DEGREES. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. A FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:47 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.